My Fellow Female Prisoner O.D.'d And Turned Blue
Suddenly, one of my roommates dropped to the floor, on her back, her body stiff. Her face was blue
October 23, 2021
I was at the former prison known as Valley State Prison For Women, now a men's prison, I saw something that changed me forever. At VSPW, us women prisoners lived in 8 person cells. It's about 13 years ago now.
One day, I was at the table cooking. Suddenly, one of my roommates dropped to the floor, on her back, her body stiff. Her face was blue.
I had no idea that what I was seeing was an opioid heroine overdose. She lay on the floor, blue, stiff and struggling to breathe.
I assumed it was a seizure. I assumed I should call for medical emergency. That would have taken too long. She would have died. 2 of my other roommates were in the bathroom shooting-up heroine. Yes, it was a jungle of a prison environment. They came out of the bathroom and identified this as an O.D. They knew what to do.
Immediately, they grabbed her and took her to the shower. They placed her in the shower, under cold water. I now know the cold water acts as a shock to the system to jolt their body and push the blood and heroine through the veins. This effect causes an adrenaline release which is just enough to bring her out of the state of near death. Essentially, it was like an ice bath. Very similar to how NARCAN works to save a life.
It worked. She came out of it. It took about an hour to restore this woman to be fully alert and conscious and able to breathe and stand again on her own. CA prison policy, if a prisoner in the cell dies, their roommate(s) are automatically taken to ad-seg, for investigation while the autopsy is pending. All I could imagine was the embarrassment of being arrested over this person's BS. I was shaken for sure.
When she felt better, she communicated that she had actually done almost a gram of heroine while outside on the yard. She then came into the cell and collapsed within minutes. She had grossly miscalculated the potency of the drug. This same mistake has taken the lives of many opioid users.
I was traumatized by this! The other 6 roommates and I asked her to move out after this incident. She obliged and moved out. I learned something else that day. I vowed to myself, from now on, I would not only recognize an O.D. happening, but I would now be ready fly into action to save someone. I now have the skills to save an addict organically, without the benefit of NARCAN. Now I'm alert as to the women around me. I'm always afraid of this happening again. I only take comfort in the fact that I now know what to do in that sort of an emergency. And I'm ready.
Not to mention the deadly amount of Fentanyl coming over the border from Mexico. I believe at some point I will be present for yet another overdose. Upon release I plan to work in addiction recovery and be active in the Narcotics Anonymous programs, just as I am here in prison. So, it's highly likely I could see someone in a similar state of peril. I plan to get certified in CPR also. However, even without the CPR Certification, I have the skills to quickly act should I be present for a medical emergency happening close to me.
I'll never be the same again. Most of us living in the cell felt the same way. That was a close call. Someone turned blue and almost lost their life to drugs only 2 feet away from me. I could never wipe this image from my mind. Once you're exposed to something like that, it just stays with you. So, I've made that the basis for never being caught or surprised by something like that again. I was afraid. I was confused. I didn't know what to do.
I was lucky the other 2 heroine addicted roommates were in that bathroom shooting up at that very moment. If not, this women would have died where she collapsed on the floor. Right before my eyes...
Now you know more of my experiences have shaped the woman I am today. As well as the dangers of the daily prison life.